Actually steroids tend to raise the white count in ill individuals as well. People with severe enough infections can have a high white count which is normally the case. They would typically have a higher white count with the taking of steroids. There are very severe cases where the infection may have caused the body to expend and lose too many WBC's and then the numbers can go abnormally low. Some infections may also adversely affect the bone marrow's production of cells.The steroid mainly causes white cells to leave the walls of the blood vessels so the apparent concentration in the blood is higher. Steroids also impair the white cells effectiveness in function which is why immune system function is impaired to a degree.
I hope this information helps. Further questions are are welcome if you have any. If my answer has been helpful and to your satisfaction then please remembe rto press the "ACCEPT" button. Thank You and Best Regards,
Anthony Bray MD
I suppose I confused by the following statement on line:
Therapy with steroids modifies the leukocytosis response. When corticosteroids are given to healthy persons, the WBC count rises. However, when corticosteroids are given to a person with a severe infection, the infection can spread significantly without producing an expected WBC rise. An important concept to remember is that, leukocytosis as a sign of infection can be masked in a patient taking corticosteroids.
I've treated too many patients with COPD exacerbations with simultaneous IV antibiotics and IV solumedrol. I know that patients with infections as well as healthy individuals will have a rise in the WBC. Patients that are so ill as to have a low WBC in the setting of a severe infection have a poor prognosis but fortunately we really don't see that that often. The rise in the WBC is two fold. It does increase the production of WBC's from the marrow as well as increase demargination from the walls of blood vessels. Leukocytosis in a patient taking steroids can be confusing becasuse you can't tell if the leukocytosis is comming from the infection or just from the steroids. In that sense you are right in that the steroids do mask the presence of infection. It is not that steroids cause a low WBC in infected patients for in general that is not true.
I hope this helps. Let me know if you have further questions or points of discussion. Take Care,
You know sir, I have spent 26 years in clinical pharmacy. Further, I have an interest in infectious diseases. It has always been my assumption that what you have said is true, and I thought I had a solid undestanding of this until I read this rather eye-opening statement in a CE journal. I figured I would ask a physician on my nursing unit, but I thought I would feel too embarressed to ask something which shoud be so intuitively obvious.
Thanks for clearing this up!
Sir, I discussed this question with an infectious disease MD friend of mine at the hospital where I work. She described a scenario where an invasive bacterial infection may attack the bone marrow thus rendering it unable to efficiently produce WBC'S. I brought up the fact that steroids will decrease the number of non-neutrophi WBC'S (e.g. lymphocytes). Could this be a viable representation of my original inquiry?
It is true that some infections that impair the bone marrow production of WBC's. You do see some infections that cause a drop in the white count. It is more common that viral infections may do this. With bacterial infections , if they cause a drop in the WBC then it corresponds with poor outcomes and often would be fatal. Sepsis is the main scenario that would cause this. Certain bacteria may release toxins into the bloodstream which could cause a negative impact on the WBC's. Either situation is not good of course. The effect of steroids is mainly to increase the neutrophil count. The absolute lymphocyte count may be reduced. The net effect of steroids super-imposed on an infection is to weaken the immune function although the neutrophil count is actually increased. So, I believe that we are on the same page. Hope this helps to clarify.
Let me know if you have further questions or points of discussion. Take Care,
You know what, this whole inquiry got started by an article I read on blood cell lines. The following statement was made:
"Therapy with steroids modifies the leukocytosis response. When corticosteroids are given to healthy persons, the WBC count rises. However, when corticosteroids are given to a person with a severe infection, the infection can spread significantly without producing an expected WBC rise. An important concept to remember is that, leukocytosis as a sign of infection can be masked in a patient taking corticosteroids."
I showed this statement to a hematologist at my hospital. He helped me to see the ambiguity in the statement's wording. Then, the "light" finally came on. I was reading too much into the statment. What the paragraph is trying to say is that if a person is subjected to steroids, neutrophils will rise as a result of demargination. If an infection is then superimposed clinically, we would not be able to discern whether a WBC rise was from the initial steroids or from the infectious process. That's all they were trying to say.
Sir, thanks again for your help!
I'm glad that the question was clarified. With the pursuit of this topic that you have made this information will be with you for a very long time. That"s the way to truly learn about a topic!! Bravo!!
Would you agree that steroids do not unually cause bandemia, where an infection obviously may?
Yes, I would agree that an infection would cause a rise in immature band forms of neutrophils to appear where this would not be a typical response with corticosteroids.
PS The bands vs mature neutrophils is used as a guide more in pediatrics than in adult medicine. (Just an aside)